Maryland, 2003

Flooding in Maryland, March 20 to 22, 2003

March 20 to 22, 2003 · NWS LWX · 2 events in 2 counties and zones

Around 2 inches of rain fell region wide on the 20th. The runoff from this precipitation caused the Potomac River and Conococheague Creek to overflow their banks.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Around 2 inches of rain fell region wide on the 20th. The runoff from this precipitation caused the Potomac River and Conococheague Creek to overflow their banks. The Potomac River rose above its flood stage of 16 feet at Point of Rocks at 9:15 PM on the 21st. It crested at 16.85 feet around 3:00 AM on the 22nd and fell below flood stage at 10:00 AM on the 22nd. A low water road to a home in Brunswick was inundated by water. In Washington County, Conococheague Creek rose above its bankful stage of 8 feet at Fairview on the 20th at 7:45 PM. It crested at 10.34 feet at 7:00 AM on the 21st and fell below bankful stage at 6:00 AM on the 22nd. Wishard Road was inundated by water from the creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 3:25 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 20, 3:25 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EST THU MAR 20 2003

FAIRLY ACTIVE WEATHER EXPECTED FOR THE NEXT 24 HOURS. FIRST THE
WIDESPREAD MODERATE TO HEAVY RAINFALL SHOULD END BY MID EVENING.
BACK EDGE OF HEAVIER PRECIP HAS ALREADY MOVED OUT OF THE WESTERN
THIRD OF THE CWA. WILL CONTINUE THE FLOOD WATCH THROUGH FRIDAY AS
RIVER FLOODING WILL ENSUE BEHIND THIS LARGE SWATH OF RAIN. ONCE THE
RAIN TAPERS OFF TONIGHT...EXPECT THE WARM FRONT TO LIFT NORTH
TONIGHT.  THE WHOLE AREA WILL BE IN THE WARM SECTOR ON FRIDAY.
DEWPOINTS ARE PROGGED TO RISE INTO THE 50S TO NEAR 60 IN THE SOUTH.
LAPSE RATES STEEPEN...AND BY MID DAY AIRMASS IS PROGGED TO BE RATHER
UNSTABLE. SPC HAS AREA OUTLINED FOR SLIGHT RISK. STRONG SHORT WAVE
PROGGED TO MOVE ACROSS AT OPTIMUM TIME OF THE DAY. WILL NOT INCLUDE
SEVERE WORDING AT THIS TIME WILL PROBABLY JUST MENTION STRONG STORMS
IN BODY OF ZONES...AND ALLOW NEXT SHIFT THE OPTION OF ENHANCED
WORDING.

TEMPERATURES WILL BE TRICKY. WILL LEAN MORE TOWARDS MAV READINGS AND
ETA POPS. COLD FRONT MOVES THROUGH EARLY FRIDAY EVENING.

...LONG TERM...
COOLER AIR SLOWLY FILTERS IN ON SAT...BUT WE STILL SHOULD GET INTO
THE LOWER 60S WITH PTSNY SKIES. SUN WILL BE THE COOLER...AND MORE
SEASONAL. STORM TRACK DURING THE FIRST HALF OF NEXT WEEK IS PROGGED
TO KEEP THE STRMS WELL TO OUR NW AND FAIR CONDITIONS. OVERALL NOT
MANY CHANGES IN THE EXTENDED ONLY MINOR ADJUSTMENTS. TMPS WILL BE
OVERALL RUNNING ABOVE NORMAL AS THE NORTHERN JET STRM WILL STAY WELL
TO OUR N ALLOWING FOR HIGH PRES OVR THE SOUTHERN US TO EXTND OVER
OUR REGION. TUE LOOKS TO BE THE WARMEST DAY OUT AHEAD OF THE NEXT
SYSTEM THAT WILL AFFECT OUR AREA. THEN A CHC FOR SHRA AND COOLER
TEMPS WED/THU. 17

.LWX...
DC...FLOOD WATCH TODAY THROUGH FRIDAY DCZ001.
MD...FLOOD WATCH TODAY THROUGH FRIDAY MDZ002>007...MDZ009>011...
     MDZ013>014...MDZ016>018.
VA...FLOOD WATCH TODAY THROUGH FRIDAY VAZ021...VAZ025>031...
     VAZ036>042...VAZ050>057.
WV...FLOOD WATCH TODAY THROUGH FRIDAY WVZ048>055.
MARINE...SCA ALL MARINE ZNS ANZ530>537.
Hazardous weather outlook, Mar 20, 5:05 AM EST, 14 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-201700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF
COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH
VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA.

...A FLOOD WATCH IS IN EFFECT AREAWIDE THROUGH FRIDAY...

.DAY ONE...TODAY

RAIN WILL CONTINUE TODAY...HEAVY AT TIMES. THE HEAVIEST RAINFALL IS
EXPECTED TO BE ALONG THE BLUE RIDGE IN NORTHERN VIRGINIA. RAINFALL
AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. FLOODING OF AREA CREEKS AND STREAMS IS POSSIBLE
AREAWIDE...AND A FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE TODAY...BUT SEVERE WEATHER
IS NOT ANTICIPATED TODAY.

TONIGHT...AS A WARM FRONT MOVES NORTH THROUGH THE REGION...THERE IS
A CHANCE OF SHOWERS AND THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS
COULD BECOME SEVERE TONIGHT. LARGE HAIL IS THE PRIMARY THREAT FROM
ANY SEVERE THUNDERSTORMS TONIGHT. WINDS ALOFT ARE ALSO VERY
STRONG...AND SOME DAMAGING WIND GUSTS FROM THUNDERSTORMS ARE ALSO
POSSIBLE.

ASTRONOMICALLY HIGH TIDES ARE OCCURRING TODAY. THESE ALREADY HIGH
TIDES COMBINED WITH STRONG EASTERLY WINDS HAS CAUSED TIDES TO BE
RUNNING AROUND 2 FT ABOVE NORMAL. THIS COULD CAUSE MINOR COASTAL
FLOODING IN SOME LOCATIONS ON THE WESTERN SHORE OF THE CHESAPEAKE
BAY AND IN THE UPPER TIDAL POTOMAC.

LATE TONIGHT...AS WARMER AIR MOVES INTO THE REGION...WITH COLD WET
GROUND...AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP REDUCING
VISIBILITY BELOW 1/2 MILE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...

ON FRIDAY...TEMPERATURES ARE EXPECTED TO WARM INTO THE 70S...AND A
COLD FRONT WILL APPROACH FROM THE WEST. THERE IS A CHANCE OF SHOWERS
AND THUNDERSTORMS AHEAD OF THIS COLD FRONT. THE ATMOSPHERE IS
EXPECTED TO BECOME UNSTABLE FRIDAY AFTERNOON. STRONG WIND SHEAR
ALOFT WILL DEVELOP...AND THIS...COMBINED WITH STRONG INSTABILITY
WILL PRODUCE THE THREAT FOR SEVERE THUNDERSTORMS ACROSS THE AREA.
THE AREA MOST LIKELY TO SEVERE THUNDERSTORMS IS EAST OF THE BLUE
RIDGE.

HEAVY RAINFALL FROM TODAY WILL ALSO CAUSE MAINSTEM RIVERS TO RISE
THROUGH TOMORROW...AND SOME LOCATIONS MAY REACH OR EXCEED FLOOD
STAGE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Washington

When
March 20, 7:45 PM EST to March 22, 6:00 AM EST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Flood, Frederick

When
March 21, 9:15 PM EST to March 22, 10:00 AM EST
Where
Frederick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346183, 5347253.